Thunderstorm Wind, Leavenworth
- When
- August 20, 9:45 PM CST to 9:48 PM CST
- Where
- Leavenworth County, 0.69 mi S of Lansing
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.240, -94.900
A tree was down on a house in Lansing.
In the late evening hours on August 20, a line of storms moved into northeast Kansas and produced several instances of minor wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
In the late evening hours on August 20, a line of storms moved into northeast Kansas and produced several instances of minor wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 20, 5:48 PM CST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 648 PM CDT Fri Aug 20 2021 .Discussion... Issued at 232 PM CDT FRI AUG 20 2021 Today and Tonight: In the short term forecast our main focus will be on tonight as a shortwave slides across the Northern Plains. Storms are expected to develop along an associated cold front across Eastern Nebraska and Western Iowa this afternoon. This will slowly slide to the south reaching northwest Missouri after 6pm. Model soundings show ample CAPE values and at least some marginal shear ahead of the approaching front which should be enough to support some strong to severe storms as they slide south this evening. The main threat should be strong winds up to 60 mph, however some large hail is certainly possible as well in northwest Missouri where instability is highest. While training storms don't look likely, localized flash flooding is still a treat with storms producing heavy rainfall in some locations. The one caveat is that cloud cover today has been more persistent that expected which could somewhat limit how widespread any severe storms are. As storms slide to the southeast, they should weaken some, but strong winds are still a possibility as storms approach the KC area around 10pm. Storms will continue moving to the southeast overnight, exiting the area before sunrise on Saturday. The Weekend: Saturday looks to be mostly dry. After the passage of the cold front from Friday, we should see some brief relief from the heat with temperatures in the lower 80s across northern parts of the area, and mid 80s across the south. Unfortunately that won't last very long as high pressure and ridging starts to build over the southern and central Plains. This will allow for the return of southerly flow and hot temperatures starting Sunday. Sunday afternoon, highs look to be near 90 across much of the area. Next Week: Heading into the work week, the heat looks to continue. A few precip chances expected during the mid week as a few waves pulse across the ridge. Despite that, temperatures around 90-95 degrees are expected each day next week. Additionally heat indices of 100 to 105 will be possible. && .Aviation...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 640 PM CDT FRI AUG 20 2021 A line of thunderstorms will approach the terminals from the west/northwest later this evening...likely timing being between 02-04Z for NE KS and NW MO terminals and 03-04Z for terminals along and south of I-70. Strong winds of 30-45kts will be possible with this line as it moves through. Visibility will also decrease due to moderate to heavy rainfall. Winds will decrease and visibility will improve on the backside of the line with skies clearing mid morning on Saturday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...HB Aviation...PietrychaP
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 403 AM CDT Fri Aug 20 2021 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-210915- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 403 AM CDT Fri Aug 20 2021 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe storms will be possible this evening into tonight for areas along and west of Interstate 35. Damaging winds, large hail and frequent lightning are the main threats however, localized flash flooding and an isolated tornado cannot be ruled out. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday This unsettled pattern is expected to continue into the weekend with scattered storms possible both Saturday and Sunday however, severe weather is not expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
836 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TSTM WND DMG MOUND CITY 40.13N 95.23W
08/20/2021 HOLT MO PUBLIC
TREE DOWN ACROSS ROAD IN MOUND CITY. TRAFFIC
BEING REROUTED.
&&
PPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
846 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST OREGON 39.99N 95.14W
08/20/2021 E60 MPH HOLT MO PUBLIC
LOTS OF LEAF LITTER REPORTED ON ROADWAY.
&&
PPSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
913 PM CDT Fri Aug 20 2021
KSZ025-102-103-MOZ020-028-210300-
Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
913 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of southern Doniphan,
Leavenworth, Atchison, Buchanan and western Platte Counties through
1000 PM CDT...
At 913 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Denton to near Nortonville to near Valley
Falls. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Joseph, Leavenworth, Lansing, Atchison, Platte City, Weston,
Wathena, Elwood, Troy, Agency, Effingham, Dearborn, Camden Point,
Rushville, Lancaster, Easton, Tracy, Denton, Lewis And Clark Village
and Doniphan.
This includes the following highways...
Interstate 29 between mile markers 16 and 48.
Interstate 435 between mile markers 25 and 32.
Interstate 229 between mile markers 0 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Kansas...and northwestern and west central Missouri.
&&
LAT...LON 3945 9548 3965 9544 3965 9534 3978 9534
3979 9471 3927 9472 3913 9508 3915 9518
3942 9518 3942 9551
TIME...MOT...LOC 0213Z 274DEG 25KT 3973 9525 3947 9527 3931 9547
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LeightonSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
941 PM CDT Fri Aug 20 2021
KSZ025-103-104-MOZ013-020>022-028>030-037-210330-
Wyandotte KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-Ray MO-
Clinton MO-De Kalb MO-Jackson MO-Caldwell MO-Clay MO-
941 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of Wyandotte,
Leavenworth, southeastern Atchison, Buchanan, Clay, Clinton,
northwestern Ray, western Caldwell, Platte, southern DeKalb and
northwestern Jackson Counties through 1030 PM CDT...
At 941 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stewartsville to Weston to near Valley
Falls. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kansas City, Independence, St. Joseph, Leavenworth, Liberty,
Gladstone, Lansing, Excelsior Springs, Cameron, Smithville, Kearney,
Bonner Springs, Parkville, Tonganoxie, Platte City, Basehor,
Edwardsville, North Kansas City, Sugar Creek and Riverside.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 4.
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 35 in Missouri between mile markers 1 and 53.
Interstate 29 between mile markers 0 and 47.
Interstate 635 between mile markers 3 and 12.
Interstate 435 between mile markers 9 and 59.
Interstate 229 between mile markers 0 and 3.
Kansas Turnpike between mile markers 219 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern and east central Kansas...and north central,
northwestern and west central Missouri.
&&
LAT...LON 3951 9504 3977 9480 3974 9386 3913 9424
3905 9482 3906 9484 3906 9487 3904 9489
3915 9518 3942 9518 3942 9526
TIME...MOT...LOC 0241Z 285DEG 32KT 3969 9452 3940 9486 3929 9545
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LeightonSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1011 PM CDT Fri Aug 20 2021
KSZ057-103>105-MOZ021-022-028>031-037-038-043-210400-
Wyandotte KS-Miami KS-Leavenworth KS-Johnson KS-Cass MO-Ray MO-
Clay MO-Platte MO-Carroll MO-Clinton MO-Lafayette MO-Jackson MO-
Caldwell MO-
1011 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of southern Leavenworth,
Wyandotte, northern Miami, Johnson, southwestern Carroll, Jackson,
northwestern Cass, Clay, southeastern Clinton, Ray, southern
Caldwell, northwestern Lafayette and southeastern Platte Counties
through 1100 PM CDT...
At 1011 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cowgill to near Eudora. Movement was
southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leavenworth, Leawood, Raytown,
Liberty, Gladstone, Grandview, Belton, Prairie Village, Raymore,
Gardner, Grain Valley and Lansing.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 32.
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 35 in Missouri between mile markers 0 and 36.
Interstate 35 in Kansas between mile markers 200 and 235.
Interstate 29 between mile markers 0 and 16.
Interstate 635 between mile markers 0 and 12.
Interstate 470 between mile markers 0 and 16.
Interstate 435 between mile markers 0 and 30, and between mile
markers 32 and 83.
Kansas Turnpike between mile markers 206 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern and east central Kansas...and north central,
northwestern and west central Missouri.
&&
LAT...LON 3918 9518 3966 9388 3933 9347 3845 9506
3898 9506 3899 9507 3898 9509 3896 9508
3898 9516 3896 9517 3897 9519
TIME...MOT...LOC 0311Z 309DEG 25KT 3959 9390 3892 9501
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LeightonSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1029 PM CDT Fri Aug 20 2021
KSZ025-102-103-MOZ020-028-210415-
Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
1029 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of south central
Doniphan, northwestern Leavenworth, southeastern Atchison,
southwestern Buchanan and northwestern Platte Counties through 1115
PM CDT...
At 1029 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nortonville, or near Valley Falls, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leavenworth, Atchison, Platte City, Weston, Dearborn, Rushville,
Easton, Tracy, Lewis And Clark Village, Doniphan, De Kalb,
Farmington, Iatan, Fort Leavenworth, Faucett, Bean Lake, Stillings,
Lewis And Clark Vi, Beverly and East Leavenworth.
This includes Interstate 29 between mile markers 19 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Kansas...and northwestern and west central Missouri.
&&
LAT...LON 3970 9502 3958 9475 3933 9477 3918 9518
3942 9518 3942 9547 3945 9550
TIME...MOT...LOC 0329Z 247DEG 34KT 3940 9537
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LeightonThe Pleasant Hill radar (KEAX), 73 km away, was scanning. The volume nearest the first event began at 03:44 UTC.
4 thunderstorm wind. Local standard time, as filed.
A tree was down on a house in Lansing.
A tree was knocked down onto power lines at 171st and Cantrell Road.
Two to three inch tree limbs down at this location.
Power lines were down at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983501, 983500, 983499, 983502.